Woman With a History of Erythema Nodosum: Erythema Nodosum: What Are Her Contraceptive Options?

September 1, 2002

My patient reports that erythemanodosum occurred when she took anoral contraceptive (OC) in the1990s.

My patient reports that erythemanodosum occurred when she took anoral contraceptive (OC) in the1990s. She now wants to use a levonorgestrel-releasing intrauterine deviceor another OC. Is erythema nodosumlikely to recur if she uses adifferent formulation of hormonalcontraception?
---- MD
Erythema nodosum is an inflammatory panniculitisthat is best categorized as a reactive process.Although this disorder has a clearly identifiablecause in many patients, it is idiopathic in 30% to60% of those affected. Sarcoidosis, Behet syndrome,Crohn disease, and deep fungal and mycobacterialinfections are the most common causes.In an extensive retrospective study of erythema nodosum,pregnancy was identified as the cause in 6% of patientsand OCs were implicated in nearly 4%.1 These resultsare in accord with historical data that clearly associateflares of erythema nodosum with OCs and with gestation.Repeated use of OCs has led to repeated episodes oferythema nodosum. Thus, your concerns are valid.The association between OCs and erythema nodosumhas held even when the brand of OC (and thusthe exact formulation) has been changed. Past reportshave not elucidated whether the estrogenic or progestogeniccomponent of OCs is responsible for the onset oferythema nodosum. Flares that follow the administrationof clomiphene during infertility treatments certainlysuggest that estrogen has an important role. However, inthe absence of any conclusive evidence that progestinsare not precipitating agents, I would be reluctant to recommendthe use of a progestin-coated medical device. Itappears that the hormone sensitivity related to erythemanodosum does not wane with time, which makes anyhormonal therapy risky. Advise your patient to rely onnonhormonal contraception, and counsel her on the properuse of and risks associated with such devices.
-- Ted Rosen, MD
   Professor of Dermatology
   Baylor College of Medicine
   Houston